Alert archive / Florida / Red Flag Warnings in 2009

Red Flag Warning 69, NWS Tampa Bay, FL

November 5, 2009Sumter County, Florida

NWS Tampa Bay, FL issued this red flag warning at Nov 5, 2009, 5:17 AM EST for Sumter County, Florida. It took effect at Nov 5, 2009, 1:00 PM EST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 5, 2009, 5:17 AM EST (10:17 UTC)
In effect from
Nov 5, 2009, 1:00 PM EST
Expired
Nov 5, 2009, 6:00 PM EST
In force
5 hr
Issued by
NWS Tampa Bay, FL

County Sumter County, FL

The radar

The Tampa radar (KTBW), 116 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 10.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2009-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2009-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1191 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KTBW 051017
RFWTBW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
517 AM EST THU NOV 5 2009

...RED FLAG WARNING IN EFFECT THIS AFTERNOON FOR LEVY...
CITRUS...SUMTER...HERNANDO AND PASCO COUNTIES FOR RELATIVE
HUMIDITIES BELOW 35 PERCENT AND 15 MPH WINDS...

.DRY AIR WILL MOVE INTO THE REGION TONIGHT AND THURSDAY AS
NORTHEASTERLY WINDS BECOME MORE NORTHERLY.

FLZ039-042-043-048-049-051830-
/O.UPG.KTBW.FW.A.0050.091105T1800Z-091105T2300Z/
/O.NEW.KTBW.FW.W.0069.091105T1800Z-091105T2300Z/
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-
517 AM EST THU NOV 5 2009

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM
EST THIS EVENING...

THE NATIONAL WEATHER SERVICE TAMPA BAY AREA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM EST
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

RELATIVE HUMIDITIES MAY DROP TO BETWEEN 30 AND 35 PERCENT FOR
AROUND 4 HOURS THURSDAY AFTERNOON. WINDS ARE FORECAST TO BE AROUND
15 MPH AS WELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR
THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL OCCUR WITHIN 24
HOURS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this red flag warning went out at Nov 5, 2:54 AM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Nov 5, 2:54 AM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
254 AM EST THU NOV 5 2009

.SHORT TERM (TODAY THROUGH SATURDAY)...
HIGH PRESSURE CURRENTLY MOVING EAST OUT OF THE NEW ENGLAND STATES
WHILE AN UPPER TROUGH DIGS DOWN ALONG THE EAST COAST. HIGH
PRESSURE OVER THE GREAT PLAINS HEADS EAST TODAY AND...ALONG WITH A
DEVELOPING LOW PRESSURE IN THE WESTERN GULF...CREATES A TIGHT
PRESSURE GRADIENT OVER CENTRAL FLORIDA AND THE EASTERN GULF. A
STRONG PUSH OF DRY AIR ON THE EASTERN SIDE OF THE UPPER RIDGE WILL
TRANSLATE INTO NO CHANCE OF RAIN IN THE FORECAST TODAY THROUGH
THE END OF THE WORK WEEK...SO WINDS WILL BE THE BIG STORY IN THE
SHORT TERM. THE COOLER AIR DOESNT REALLY ARRIVE UNTIL LATER
TODAY...SO EXPECT TEMPERATURES TO STILL MAKE IT UP INTO THE UPPER
70S TO LOWER 80S EVEN WITH SOME MID AND HIGH CLOUD COVER OVER THE
AREA ASSOCIATED WITH AN UPPER TROUGH IN THE WEST CENTRAL GULF.

COOL TEMPERATURES EXPECTED TONIGHT WITH MOSTLY CLEAR SKIES
ALTHOUGH WINDS WILL REMAIN CLOSE TO 10KTS...SO NOT THE MOST IDEAL
RADIATIONAL COOLING CONDITIONS. MID 40S EXPECTED OVER THE NATURE
COAST AND MID TO UPPER 50S EXPECTED ELSEWHERE.

THE SURFACE HIGH MOVES INTO THE MID ATLANTIC REGION FRIDAY INTO
SATURDAY AND THE MID/UPPER RIDGE SHIFTS OVER THE WESTERN TO
CENTRAL GULF. THIS KEEPS DRY AIR FIRMLY IN PLACE OVER THE ENTIRE
GULF REGION...WITH TEMPS RUNNING AROUND TO A DEGREE OR TWO BELOW
NORMAL.

.LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...
BROAD MID LEVEL RIDGING WILL REMAIN STRETCHED ACROSS MUCH OF THE
SE INCLUDING THE N CARIBBEAN AND GOMEX. THE MID LEVEL RIDGE WILL
PERSIST THROUGH MUCH OF THE LONG TERM BEFORE A SHORT WAVE HELPS
GUIDE IDA OR ITS REMNANTS TOWARDS THE NE. MUCH UNCERTAINTY
REMAINS IN THE FORECAST DUE TO THE EVOLUTION OF AND PATH OF IDA
(IF IT SURVIVES THE MOUNTAINOUS TERRAIN OF NICARAGUA AND
HONDURAS). LATEST GFS RUN IS RATHER AGGRESSIVE WITH THIS SYSTEM
BRINGING IT IN THE THE EASTERN GULF ON TUESDAY. ECMWF IS LESS
AGGRESSIVE KEEPING IT DISORGANIZED IN THE CARIBBEAN BEFORE ITS
MOISTURE IS LIFTED TOWARDS THE PENINSULA AT THE TAIL-END OF THE
PERIOD. TRENDED FORECAST TOWARDS THE ECMWF THIS MORNING THINKING
THIS LESS AGGRESSIVE APPROACH SHOULD PLAY OUT. THEREFORE...POPS
WILL REMAIN LOW AND ONLY ADDED A SLIGHT CHANCE OF STORMS FOR TUES
AND WED MORNING. TEMPS THROUGH THE PERIOD WILL REMAIN NEAR NORMAL
TO JUST A DEGREE OR TWO ABOVE NORMAL.

&&

.AVIATION...
HIGH PRESSURE IN PLACE WILL ALLOW VFR CONDITIONS THROUGH TODAY.
WINDS WILL REMAIN FROM THE NE AND INCREASE TO AROUND 10KT IN THE
LATE AFTERNOON.

&&

.MARINE...
SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED LATER TODAY WITH
WINDS INCREASING TO AROUND 20KTS OVER THE OFFSHORE WATERS. WINDS
REMAIN STRONG AS THE HIGH TO THE NORTH MOVES TOWARDS THE EAST
COAST AND THE LOW OVER THE WESTERN GULF CONTINUES TO DEEPEN (BUT
REMAINS NEARLY STATIONARY THROUGH SATURDAY). WINDS BECOME EASTERLY
FRIDAY INTO SATURDAY AS THE HIGH MOVES INTO THE MID ATLANTIC
REGION...THEN SLIPS OFF THE EAST COAST LATE IN THE WEEKEND. FROM
SUNDAY ONWARD...THE FORECAST IS A LITTLE UNCERTAIN. TROPICAL STORM
IDA (OR ITS REMNANTS) IS FORECAST TO MOVE INTO THE SOUTHERN GULF
EARLY NEXT WEEK (LATE MONDAY INTO TUESDAY)...AND ITS
TRACK/INTENSITY VARIES WIDELY BETWEEN MODELS. FOR NOW...HAVE KEPT
WINDS EASTERLY AND LEFT THEM AROUND 20KTS THROUGH MONDAY...THEN
GRADUALLY TAPER SPEEDS OFF ON TUESDAY. THIS FAVORS THE ECMWF
SOLUTION WHICH TAKES THE REMNANTS OF IDA UP INTO THE CENTRAL GULF
BY MID WEEK.

&&

.FIRE WEATHER...
MUCH DRIER AIR PUSHES INTO THE REGION TODAY (DEW POINTS IN THE 40S
OVER THE NATURE COAST) AND TEMPERATURES WILL STILL MANAGE TO GET
INTO THE UPPER 70S TO LOWER 80S THIS AFTERNOON. THIS WILL ALLOW
RELATIVE HUMIDITIES TO GET INTO THE LOWER TO MID 30S FROM PASCO
COUNTY NORTHWARD. WHILE DURATIONS ARE MARGINAL (ONLY
2-4HRS)...WINDS WILL ALSO BE GUSTY (SUSTAINED SPEEDS OF 10-12KTS
AND GUSTS TO AROUND 18-20KTS) AND THEREFORE HAVE GONE AHEAD AND
UPGRADED FIRE WEATHER WATCH TO A RED FLAG WARNING THIS AFTERNOON.
SLIGHTLY COOLER TEMPERATURES TOMORROW TRANSLATE INTO A SMALLER
REGION OF MARGINAL RHS...BUT WINDS WILL STILL BE IN THE 10-12KT
RANGE SO A FIRE WEATHER WATCH MAY BE NEEDED FOR OUR EXTREME
NORTHERN COUNTIES TOMORROW AS WELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  81  60  80  59 /   5   0   0   5
FMY  85  59  84  60 /  10   0   0   5
GIF  81  56  81  57 /   5   0   0   5
SRQ  82  60  82  59 /   5   0   0   5
BKV  81  50  78  52 /   0   0   0   5
SPG  80  66  79  65 /   5   0   0   5

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 6 PM EST THIS
     EVENING FOR CITRUS-HERNANDO-LEVY-PASCO-SUMTER.

GULF WATERS...NONE.

&&

SHORT TERM/MARINE/FIRE WEATHER...23/MCNATT
LONG TERM/AVIATION...20/BARRON
Hazardous weather outlook, Nov 5, 4:40 AM EST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
440 AM EST THU NOV 5 2009

FLZ050>052-055>057-060>062-065-061000-
PINELLAS-HILLSBOROUGH-POLK-MANATEE-HARDEE-HIGHLANDS-SARASOTA-
DE SOTO-CHARLOTTE-LEE-
440 AM EST THU NOV 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

FLZ039-042-043-048-049-061000-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-
440 AM EST THU NOV 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...FIRE WEATHER IMPACT...
RELATIVE HUMIDITIES WILL FALL TO AROUND 3O TO 35 PERCENT THIS
AFTERNOON AND THESE DRY CONDITIONS...ALONG WITH WINDS AROUND 10
TO 15 MPH WITH HIGHER GUSTS...WILL CREATE HAZARDOUS FIRE WEATHER
CONDITIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MCNATT

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 4:24 PM ESTSmall Craft AdvisoryTBW7 days

Nearby

Red Flag Warnings in Florida, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.